Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 11, NWS Goodland, KS

April 12, 201110 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 12, 2011, 12:23 PM CDT for 10 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 12, 2011, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2011, 12:23 PM CDT (17:23 UTC)
In effect from
Apr 12, 2011, 1:00 PM CDT
Expired
Apr 12, 2011, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WWUS73 KGLD 121723
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT TUE APR 12 2011

KSZ002>004-014>016-028-029-041-042-NEZ080-081-130000-
/O.NEW.KGLD.WI.Y.0011.110412T1800Z-110413T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY-
WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...OAKLEY...QUINTER...TRIBUNE...LEOTI...
TRENTON...MCCOOK
1123 AM MDT TUE APR 12 2011 /1223 PM CDT TUE APR 12 2011/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...STRONGEST WIND SPEEDS ARE EXPECTED TO OCCUR
  DURING THE EARLY AND MID AFTERNOON HOURS...WITH WIND SPEEDS
  SUBSIDING BY EARLY EVENING.

* PEAK WINDS...SOUTH TO SOUTHWEST WINDS SUSTAINED AT 30 TO 35 MPH
  WITH GUSTS TO AROUND 40 MPH ARE EXPECTED.

* OTHER IMPACTS...STRONG WINDS MAY CREATE AREAS OF BLOWING DUST
  WHICH MAY RESULT IN LOCALLY REDUCED VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
840 
WWUS73 KGLD 122354
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE APR 12 2011

KSZ002>004-014>016-028-029-041-042-NEZ080-081-130100-
/O.EXP.KGLD.WI.Y.0011.000000T0000Z-110413T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY-
WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...OAKLEY...QUINTER...TRIBUNE...LEOTI...
TRENTON...MCCOOK
554 PM MDT TUE APR 12 2011 /654 PM CDT TUE APR 12 2011/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING...

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA ACROSS THE AREA. THOUGH
ADVISORY LEVEL WINDS ARE NO LONGER EXPECTED...WINDS BETWEEN 15 AND
25 MPH WILL CONTINUE INTO THE EARLY EVENING HOURS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 12, 6:30 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 12, 6:30 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
530 AM MDT TUE APR 12 2011

.UPDATE...
521 AM MDT TUE APR 12 2011

UPDATE FOR 12Z TAFS.

JTL
&&

.DISCUSSION...
215 AM MDT TUE APR 12 2011

0315Z WATER VAPOR IMAGERY INDICATED FAIRLY STRONG TROUGH SLIDING
EAST ACROSS THE LOWER MIDWEST...WITH SHORTWAVE RIDGING IN PLACE
ACROSS THE HIGH PLAINS. SURROUNDING 00Z RAOBS INDICATED A FAIRLY
WELL MIXED AIR MASS WAS IN PLACE ACROSS THE AREA CAPPED BY WEAK
SUBSIDENCE INVERSION. AT THE SFC...RIDGE AXIS WAS CENTERED ACROSS
MUCH OF THE CWA...WITH TROUGH DEVELOPING ACROSS EASTERN WYOMING AND
CENTRAL COLORADO. PRIMARY FORECAST CONCERNS WILL BE FIRE WX TODAY
AND PRECIP CHANCES LATER IN THE PERIOD.

TODAY-TONIGHT...SHORT WAVE RIDGE WILL BREAK DOWN THROUGH THE DAY AS
SHORT WAVE TROUGH APPROACHES FROM THE SOUTHWEST. AS AFTERNOON POINT
SOUNDINGS SUGGEST...AIR MASS LOOKS TO BE VERY DRY THROUGH MUCH OF THE
DAY ALTHOUGH START TO SEE SOME MOISTENING ABOVE H7 BY 00Z WHEN BULK
OF SYNOPTIC SCALE FORCING MOVES OVER THE AREA. THETA-E LAPSE RATES
INDICATE SOME POTENTIAL INSTABILITY AS TROUGH MOVES OVER THE AREA.
WHILE THINK MOST LIKELY SCENARIO WILL BE SPRINKLES/VIRGA BASED ON
THE VERY HIGH CLOUD BASES...A SMALL POP MAY BE WARRANTED ALTHOUGH
WILL LET ENSEMBLE DATA COME IN BEFORE MAKING FINAL CALL. AS SHORT
WAVE TROUGH MOVES TO THE NORTHEAST...COLD FRONT WILL SURGE TO THE
SOUTH. LOOKS LIKE THERE IS SOME POTENTIAL FOR POST FRONTAL
STRATUS...ALTHOUGH CURRENT SREF PROBABILITIES REALLY ONLY
HIGHLIGHTING NORTHWESTERN CWA THROUGH 12Z.

FRONTAL POSITION WILL BE KEY FOR FIRE WX CONCERNS FOR THE DAY...AS
WARM WELL MIXED AND BREEZY AIR MASS WILL BE IN PLACE TO THE SOUTH OF
THE FRONT...WITH A MORE HUMID/LESS WINDY AIR MASS TO THE NORTH. WITH
FRONTAL ZONE LIKELY TO BE DRAPED ACROSS THE NORTHWEST CWA...THINK
MUCH OF THE CWA WILL SEE THE THREAT FOR RED FLAG CONDITIONS. SREF
DATA PAINTING HIGHEST PROBABILITIES OF LOW RH'S ACROSS CURRENT
WARNING AREA...BUT WITH MIXED LAYER WIND FIELDS SUGGESTING SUSTAINED
WINDS IN THE 20-24KT RANGE AS FAR EAST AS HLC THINK ADDING THE
SURROUNDING COUNTIES NOT A BAD IDEA. WHILE SFC FIELDS NOT REALLY
TANKING TDS IN THE EAST...MIXING OUT SOUNDINGS DO SUPPORT HUMIDITIES
IN THE 12-15% RANGE SO A FEW HOURS OF RFW CRITERIA NOT OUT OF THE
QUESTION. BASED ON EXPECTED FRONTAL POSITION...DO NOT SEE MUCH
THREAT FOR WIDESPREAD CRITICAL FIRE WX CONDITIONS ACROSS YUMA COUNTY
AND HAVE REMOVED THEM FROM THE FIRE HIGHLIGHTS.

WEDNESDAY-WEDNESDAY NIGHT...PATTERN WILL BEGIN TO BECOME MUCH MORE
ACTIVE DURING THE PERIOD AS 130KT H3 JET BEGINS TO DIG INTO THE 4
CORNERS AREA WITH H5 TROUGH MOVING INTO NORTHERN COLORADO BY 12Z
THUR. MAIN CONCERN FOR THIS PERIOD WILL BE DEVELOPMENT...POSSIBLE
REDEVELOPMENT OF STRATUS AND FOG AHEAD OF THE SYSTEM AND
PRECIPITATION CHANCES OVERNIGHT. ALTHOUGH AM LESS CONFIDENT ABOUT
STRATUS WEDNESDAY MORNING...WITH LOW LEVEL FLOW BECOMING MORE
EASTERLY OVERNIGHT AND SOME WEAK MOISTURE ADVECTION WOULD EXPECT
FAIRLY WIDESPREAD STRATUS AND AT LEAST SPOTTY FOG TO DEVELOP AS
CYCLOGENESIS INTENSIFIES AHEAD OF SYSTEM WEDNESDAY EVENING. THIS
ALSO SUPPORTED BY PROBABILISTIC FIELDS SO WILL TREND FORECAST IN
THIS DIRECTION. AS FOR PRECIP CHANCES...LARGE SCALE FORCING FOR
ASCENT INTENSIFIES THROUGH THE PERIOD AND SHOULD BE MAXIMIZED
BETWEEN THE 6 AND 12Z PERIODS. WITH STRONG DIV Q FIELDS AND PV
ADVECTION MAXIMIZING AROUND 12Z...COINCIDING WITH WEAK STATIC
STABILITY WITH POCKETS OF POTENTIAL UPRIGHT INSTABILITY...THINK
THERE WILL BE A STRONG RESPONSE TO THIS FORCING AND HAVE INCREASED
POPS. AM LOOKING FOR THINGS TO REALLY KEY IN ON FOR FOCUSING PRECIP
POTENTIAL AND WHILE THERE APPEARS TROUGH AXIS ACROSS EASTERN
COLORADO...APPEARS RATHER TRANSIENT. FOR NOW WILL FOCUS HIGHEST POPS
WHERE FORCING AND INSTABILITY LINE UP THE BEST BUT WILL FINE TUNE
BASED ON LATEST GEFS DATA. PRECIP TYPE LOOKS TO BE ALL RAIN AS WARM
LAYER CENTERED AROUND H8 WOULD LIKELY REMOVE ANY ICE AND
TEMPERATURES WILL REMAIN ABOVE FREEZING OVERNIGHT. THIS WARM LAYER
DOES ERODE QUICKLY AS LIFT INTENSIFIES THOUGH...AND THINK MENTIONING
AT LEAST POTENTIAL FOR A FEW FLAKES WARRANTED. TOO MARGINAL TO
CONSIDER ANY ACCUMULATIONS THOUGH.

THURSDAY-FRIDAY...STRONG SYSTEM WILL BE MOVING ACROSS THE CWA DURING
THE MORNING HOURS...WITH BEST POTENTIAL FOR PRECIPITATION BTWN 12
AND 00Z ON THURSDAY. THERE ARE SOME QUESTIONS WITH RESPECT TO HOW
THIS SYSTEM EVOLVES AND FOR THE TIME BEING HAVE SIDED WITH GFS/GEM
SOLUTION THAT SEEMS TO BE AT LEAST SOMEWHAT IN AGREEMENT WITH
AVAILABLE ENSEMBLE DATA. AREA OF SYNOPTIC SCALE FORCING SHIFTS TO
THE NORTHERN EASTERN PORTIONS OF THE CWA. WHILE THERE REMAINS A
DECENT AMOUNT OF UNCERTAINTY WITH THE TIMING OF THIS
SYSTEM...ESPECIALLY BETWEEN THE NAM AND GFS WITH RESPECT TO PRECIP
ENDING TIMES...GEFS ENSEMBLE DATA HAS BEEN PRETTY CONSISTENT THE
PAST TWO RUNS WITH HIGH PROBABILITIES (70-100%) OF 12 HOUR PRECIP
GREATER THAN 0.05 DURING THE DAY THURSDAY...WHICH RAISES CONFIDENCE
ENOUGH TO UP POPS INTO LIKELY CATEGORY. WHEN PRECIP WILL END IS
OTHER CONCERN HAS NAM LINGERS PRECIP WELL INTO THE NIGHT...BUT
PREFERRED GFS SOLUTION BRINGS STRONG DOWNGLIDE INTO THE AREA BY 00Z.
THIS WOULD SUGGEST A VERY ABRUPT BACK EDGE TO PRECIPITATION ON THE
BACK SIDE OF THE LOW. WHILE I CAN'T TOTALLY RULE OUT SLOWER
SOLUTION...NOT CONFIDENT ENOUGH TO LINGER HIGH POPS THROUGH THE
EVENING AS WELL. IN ADDITION TO PRECIP CHANCES...TYPE MAY BECOME A
QUESTION EARLY THURSDAY MORNING AND AGAIN OVERNIGHT AS LOW REALLY
BEGINS TO WRAP UP AND CAA INTENSIFIES. SINCE ENSEMBLE DATA REALLY
DOES CHANGE DOMINATE PRECIP TYPE TO SNOW UNTIL THURSDAY NIGHT WHEN
OVERALL CONFIDENCE IN PRECIP IS LOW...NOT SURE HOW MUCH OF A MENTION
I WANT IN FORECAST. WILL INCLUDE A POSSIBLE CHANGE OVER BUT DO NOT
EXPECT A LOT OF ACCUMULATION AT THE MOMENT.

ASIDE FROM ANY PRECIP THREAT WITH THIS DEVELOPING LOW...LOOKS LIKE
IT COULD BE QUITE WINDY ON THE BACKSIDE OF THE SYSTEM AS LOW DEEPENS
OVER SW IOWA. FLOW ALOFT LOOKS QUITE STRONG...AND IF CURRENT MODELS
VERIFY COULD EASILY SEE A HIGH END ADVISORY FOR THE PERIOD. WILL
HAVE TO KEEP AN EYE ON THIS...ESPECIALLY IF PRECIP DOES NOT PAN OUT
AS COULD SEE MORE FIRE WX PROBLEMS IN ADDITION TO THE STRONG WINDS.

JRM
&&

.AVIATION...
521 AM MDT TUE APR 12 2011

VFR CONDITIONS THROUGH THE PERIOD FOR BOTH SITES. AHEAD OF THE
APPROACHING COLD FRONT WINDS WILL BECOME GUSTY TODAY. GUSTS WILL
END BY SUNDOWN. THE FRONT WILL HAVE MOVED THROUGH BOTH
SITES AROUND MIDNIGHT...CAUSING WINDS TO SWING TO A NORTHERLY
DIRECTION. THERE IS A POSSIBILITY FOR LOW CLOUDS DURING THE EARLY
MORNING ON WEDNESDAY...BUT DID NOT INCLUDE THEM IN THE TAFS SINCE
THE LOW CLOUDS WILL NOT DEVELOP UNTIL NEAR THE END OF THE PERIOD.

JTL
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM
     MDT /9 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-
     041-042.

NE...RED FLAG WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM
     MDT /9 PM CDT/ THIS EVENING FOR NEZ079>081.

CO...RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
     FOR COZ253-254.

&&
Hazardous weather outlook, Apr 12, 4:58 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
358 AM MDT TUE APR 12 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
358 AM MDT TUE APR 12 2011 /458 AM CDT TUE APR 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES...GUSTY SOUTHERLY WINDS AND DRY CONDITIONS WILL
ONCE AGAIN CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
THE AREA TODAY.

WHEN CRITICAL FIRE WEATHER CONDITIONS OCCUR...FIRES CAN START
QUICKLY AND SPREAD FURIOUSLY. ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED WEATHER WILL DEVELOP ACROSS THE AREA AS A STRONG TROUGH
OF LOW PRESSURE IMPACTS THE AREA WEDNESDAY THROUGH FRIDAY. THIS
SYSTEM WILL BRING THE POTENTIAL FOR RAIN...ISOLATED THUNDERSTORMS
AND A CHANCE FOR LIGHT SNOW MAINLY OVERNIGHT WEDNESDAY AND
THURSDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.

ON FRIDAY STRONG NORTHERLY WINDS OF 25 TO 35 MPH ARE POSSIBLE AS
THIS SYSTEM SLOWLY MOVES AWAY FROM THE AREA. NOT ONLY WILL THESE
STRONG WINDS POSSIBLY MAKE TRAVEL DIFFICULT...BUT THEY MAY ALSO
CAUSE ANOTHER PERIOD OF ENHANCED FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JRM

Nearby

Wind Advisories in Kansas, 2011Wind Advisories in Nebraska, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.